David Gabai, a mathematician, is the Hughes-Rogers Professor of Mathematics at Princeton University. Focused on low-dimensional topology and hyperbolic geometry, he is a leading researcher in those subjects.
David Gabai received his S.B. degree from the MIT in 1976 and his Ph.D. from Princeton in 1980 under the direction of William Thurston. During his Ph.D., he obtained foundational results on the foliations of 3-manifolds.
After positions at Harvard and University of Pennsylvania, he spent most of the years between 1986–2001 at Caltech, and has been at Princeton University since 2001.
Honours and awards
In 2004, David Gabai was awarded the Oswald Veblen Prize in Geometry, given every three years by the American Mathematical Society.
He was an invited speaker in the International Congress of Mathematicians 2010, Hyderabad on the topic of topology.
In 2011, he was elected to the United States National Academy of Sciences. In 2012 he became a fellow of the American Mathematical Society.
David Gabai has played a key role in the field of topology of 3-manifolds in the last three decades. Some of the foundational results he and his collaborators have proved are as follows: Existence of taut foliation in 3-manifolds, Property R Conjecture, foundation of essential laminations, Seifert fiber space conjecture, rigidity of homotopy hyperbolic 3-manifolds, weak hyperbolization for 3-manifolds with genuine lamination, Smale conjecture for hyperbolic 3-manifolds, Marden's Tameness Conjecture, Weeks manifold being the minimum volume closed hyperbolic 3-manifold.
- Foliations and the topology of 3-manifolds; I: J. Differential Geom. 18 (1983), no. 3, 445–503; II: J. Differential Geom. 26 (1987), no. 3, 461–478; III: J. Differential Geom. 26 (1987), no. 3, 479–536.
- with U. Oertel: Essential laminations in 3-manifolds, Ann. of Math. (2) 130 (1989), no. 1, 41–73.
- Convergence groups are Fuchsian groups, Ann. of Math. (2) 136 (1992), no. 3, 447–510.
- with G. R. Meyerhoff, N. Thurston: Homotopy hyperbolic 3-manifolds are hyperbolic, Ann. of Math. (2) 157 (2003), no. 2, 335–431.
- with D. Calegari: Shrinkwrapping and the taming of hyperbolic 3-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385–446.
- with G. R. Meyerhoff, P. Milley: Minimum volume cusped hyperbolic three-manifolds, J. Amer. Math. Soc. 22 (2009), no. 4, 1157–1215.